Alert archive / New Mexico / Wind Advisories in 2008

Wind Advisory 33, NWS Midland/Odessa, TX

December 18, 2008Eddy County, Lea County, New Mexico; Gaines County, Texas

NWS Midland/Odessa, TX issued this wind advisory at Dec 18, 2008, 3:28 AM MST for Eddy County, Lea County, New Mexico; Gaines County, Texas. It took effect at Dec 18, 2008, 12:00 PM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2008, 3:28 AM MST (10:28 UTC)
In effect from
Dec 18, 2008, 12:00 PM MST
Expired
Dec 18, 2008, 5:00 PM MST
In force
5 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 143 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3879 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 181028
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 AM CST THU DEC 18 2008

...WINDY CONDITIONS ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST
NEW MEXICO PLAINS TODAY...

.A FAST MOVING UPPER STORM SYSTEM WILL CROSS NEW MEXICO THIS 
AFTERNOON.  STRONG MID LEVEL WINDS ASSOCIATED WITH THIS SYSTEM WILL 
LIKELY MIX TO THE SURFACE AND AFFECT THE GUADALUPE MOUNTAINS...IN 
ADDITION TO THE SOUTHEAST NEW MEXICO PLAINS INTO THE NORTHERN 
PERMIAN BASIN. 

NMZ027-TXZ258-182130-
/O.NEW.KMAF.HW.W.0061.081218T1900Z-081219T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
328 AM MST THU DEC 18 2008

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MST
THIS EVENING. 

SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH THIS AFTERNOON AND 
PERSIST AFTER SUNSET BEFORE DIMINISHING.  GUSTS OVER 60 MPH WILL BE 
POSSIBLE TOO.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-029-033-TXZ045-182130-
/O.NEW.KMAF.WI.Y.0033.081218T1900Z-081219T0000Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-GAINES-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...TATUM...HOBBS...
LOVINGTON...SEMINOLE
428 AM CST THU DEC 18 2008 /328 AM MST THU DEC 18 2008/

...WIND ADVISORY IN EFFECT FROM 1 PM CST /NOON MST/ THIS
AFTERNOON TO 6 PM CST /5 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM CST /NOON MST/ THIS
AFTERNOON TO 6 PM CST /5 PM MST/ THIS EVENING. 

SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS AFTERNOON WITH 
GUSTS OVER 50 MPH POSSIBLE.  WIND SPEEDS ARE EXPECTED TO DIMINISH TO 
THE 20 TO 30 MPH RANGE BY SUNSET...WITH FURTHER DECREASES IN WIND 
SPEEDS AFTER SUNSET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$
1 follow-up statement
000 
WWUS74 KMAF 182059
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CST THU DEC 18 2008

...WINDY CONDITIONS ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST
NEW MEXICO PLAINS LATE THIS AFTERNOON AND EARLY THIS EVENING...

.A FAST MOVING UPPER LEVEL STORM SYSTEM WILL CROSS NEW MEXICO
BY EARLY THIS EVENING. STRONG MID LEVEL WINDS ASSOCIATED WITH
THIS SYSTEM HAVE MIXED DOWN TO THE SURFACE AND WILL IMPACT THE
GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS AND THE
NORTHWEST PERMIAN BASIN LATE THIS AFTERNOON.

NMZ027-TXZ258-190300-
/O.CON.KMAF.HW.W.0061.000000T0000Z-081219T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
159 PM MST THU DEC 18 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING. 

SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL 
PERSIST UNTIL EARLY EVENING BEFORE DIMINISHING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-029-033-TXZ045-190000-
/O.CON.KMAF.WI.Y.0033.000000T0000Z-081219T0000Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-GAINES-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...TATUM...HOBBS...
LOVINGTON...SEMINOLE
259 PM CST THU DEC 18 2008 /159 PM MST THU DEC 18 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING. 

SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH LATE THIS AFTERNOON
WITH GUSTS OVER 45 MPH POSSIBLE. WIND SPEEDS ARE EXPECTED TO
DIMINISH TO THE 20 TO 30 MPH RANGE BY SUNSET...WITH FURTHER
DECREASES IN WIND SPEEDS AFTER SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Dec 17, 10:27 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Dec 17, 10:27 PM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1127 PM CST WED DEC 17 2008

.DISCUSSION...

&&

.AVIATION...
STILL ANTICIPATE LOW CLOUDS MOVING INTO THE KMAF AREA THURSDAY
MORNING...TAKING CEILINGS DOWN TO THE MVFR...IF NOT IFR...CATEGORY.
KFST COULD STILL EXPERIENCE SOME LOWERED CIGS/VIS...HOWEVER
CONFIDENCE STILL NOT HIGH ENOUGH TO INTRODUCE INTO TAFS AT THIS
TIME.  EXPECT CONDITIONS TO IMPROVE AROUND LUNCHTIME LEAVING
MAINLY HIGHER CLOUDS AROUND THE AREA.  WINDS WILL CONTINUE TO BE
FAIRLY LIGHT OVERNIGHT...THEN BEGIN INCREASING THROUGHOUT THE DAY
AND BECOMING MORE WESTERLY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67
Hazardous weather outlook, Dec 18, 3:10 AM MST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 AM CST THU DEC 18 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
410 AM CST THU DEC 18 2008 /310 AM MST THU DEC 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 35 TO 45 MPH AND GUSTS OVER 60 MPH WILL AFFECT
THE GUADALUPE MOUNTAINS THIS AFTERNOON INTO EARLY EVENING.  A HIGH
WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM NOON
UNTIL 8 PM MDT.  MOTORISTS SHOULD USE CAUTION IF TRAVELING THROUGH
GUADALUPE PASS THIS AFTERNOON AND EVENING...IF NOT POSTPONE THEIR
TRIP.

SOUTHWEST WINDS OF 25 TO 35 MPH AND GUSTS OVER 50 MPH WILL AFFECT
THE SOUTHEAST NEW MEXICO PLAINS AND PORTIONS OF THE NORTHERN PERMIAN
BASIN THIS AFTERNOON.  BLOWING DUST COULD ALSO AFFECT THESE
AREAS...ESPECIALLY DOWNWIND OF ANY FARMLAND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 3:28 AM MSTHigh Wind WarningMAFEddy17 hr

Nearby

Wind Advisories in New Mexico, 2008Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.